Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Goodland, KS

August 31, 2006Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 31, 2006, 9:32 PM CDT for Wichita County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2006, 9:32 PM CDT (02:32 UTC)
Expired
Sep 1, 2006, 12:30 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:00 PM CDTFLOOD10 N Leoti, KSLAW ENFORCEMENT REPORTED FLOODING OF RURAL ROADS.
Sep 1, 12:30 AM CDTFLOOD6 N Leoti, KSMOTORIST ENCOUNTERED 6 INCHES OF WATER ACROSS HIGHWAY 25

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 010234
FFWGLD
KSC203-010530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM CDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF LEOTI

* UNTIL 1230 AM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  EXTREMELY HEAVY RAINFALL OF 3 TO 4 INCHES FROM A THUNDERSTORM 8    
  MILES NORTHEAST OF SELKIRK...OR ABOUT 9 MILES NORTHWEST OF LEOTI.  
  THE STORM PRODUCING POTENTIAL FLASH FLOODING WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARIENTHAL

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3869 10156 3840 10155 3840 10113 3869 10113

$$

DLF
1 follow-up statement
000 
WGUS73 KGLD 010336
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT THU AUG 31 2006

KSC203-010530-
WICHITA KS-
1029 PM CDT THU AUG 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR 
NORTHERN AND CENTRAL WICHITA COUNTY...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING EXTREMELY HEAVY RAINFALL NORTH OF 
HIGHWAY 96.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARIENTHAL 
AND LEOTI.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  RESIDENTS ALONG LADDER CREEK SHOULD BE 
ESPECIALLY ALERT TO POSSIBLE FLOODING RAINFALL.

LAW ENFORCEMENT REPORTED WATER ACROSS SOME COUNTY ROADS IN THE 
NORTHERN PART OF THE COUNTY AT 1000 PM CDT.  RADAR ESTIMATES OF 
RAINFALL INDICATE AS MUCH AS 6 INCHES OF RAIN HAS ALREADY FALLEN 
WITH ADDITIONAL THUNDERSTORMS EXPECTED THROUGH MIDNIGHT PRODUCING 
ANOTHER 1 TO 2 INCHES OF RAIN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3869 10156 3840 10155 3840 10113 3869 10113

$$
DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:30 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 3:30 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 31 2006

.DISCUSSION...

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TONIGHT THROUGH
FRIDAY NIGHT ALONG WITH TEMPERATURES. LATEST 19Z SURFACE MAP
ANALYSIS SHOWED A COLD FRONT ACROSS SOUTHWEST NEBRASKA INTO
NORTHEAST COLORADO MOVING SOUTHEAST. A TROUGH AHEAD OF THE FRONT
EXTENDED NORTH TO SOUTH ACROSS EASTERN COLORADO. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW MOVING SOUTHEAST
THROUGH MONTANA WITH RIDGING EVIDENT OVER ARIZONA AND NEW MEXICO.
A VORT MAX ALSO SEEN ON WATER VAPOR MOVING THROUGH CENTRAL
COLORADO.

SHORT TERM MODELS WERE IN GOOD AGREEMENT TODAY WITH DEVELOPING
SCENARIO OF MOVING COLD FRONT THROUGH FORECAST AREA TONIGHT AND
INTO FRIDAY WHILE UPPER LEVEL TROUGH MOVES INTO AREA ON FRIDAY.
OVERALL WEATHER PATTERN HAS SLOWED A BIT DUE TO DOWNSTREAM
SYSTEMS. HAVE GONE WITH A BLEND OF THE NAM AND GFS MODELS THROUGH
THE SHORT TERM PERIODS.

FOR TONIGHT LATEST RADAR OBSERVATIONS SHOW CONVECTION BEGINNING TO
FORM OVER THE MOUNTAINS AND HIGHER TERRAIN TO OUR WEST AND
NORTHWEST MOVING EAST. AS THE UPPER LEVEL VORT MAX MOVES THROUGH
THE REGION TONIGHT ALONG WITH PROXIMITY OF COLD FRONT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND SHOULD DEVELOP INTO
AN MCS AND MOVE SOUTHEASTWARD. WILL GO WITH LIKELY POPS FOR
TONIGHT ALL ZONES WITH MENTION OF SOME SEVERE FOR THIS EVENING.
WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.

FOR FRIDAY AND FRIDAY NIGHT UPPER TROUGH MOVES EASTWARD ACROSS THE
REGION AS COLD FRONT MOVES TO OUR SOUTH. MODELS AGREE WITH GOOD
COOL UPSLOPE FLOW IN PLACE AND AMPLE LIFT TO CONTINUE CHANCES FOR
CONVECTION AT LEAST THROUGH FRIDAY NIGHT. DID NOT MAKE MUCH CHANGE
TO GOING TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

FOR SATURDAY HAVE KEPT MENTION FOR SLIGHT CHANCE FOR SHOWERS FAR
EASTERN ZONES WHILE REST OF FORECAST AREA SHOULD SEE LOTS OF
CLOUDS BEFORE SOME CLEARING TAKES PLACE WEST TO EAST DURING THE
AFTERNOON. WILL STILL MAINTAIN COOL HIGH TEMPERATURES IN THE 70S.

FOR SUNDAY AND BEYOND HIGH PRESSURE BOTH SURFACE AND ALOFT BEGIN
TO BUILD INTO THE REGION AND START A PERIOD OF DRY BUT CONTINUED
COOL WEATHER. FAST NORTHWEST FLOW ALOFT TAKES HOLD BY MONDAY AND
CONTINUES THROUGH THE MIDDLE OF NEXT WEEK. MADE VERY LITTLE
CHANGES TO TEMPERATURES FOR THE EXTENDED FORECAST PERIOD WITH
HIGHS MAINLY IN THE UPPER 70S AND LOWER 80S AND LOWS IN THE 50S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Aug 31, 11:48 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU AUG 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT THU AUG 31 2006 /1048 AM MDT THU AUG 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA
THIS AFTERNOON AND THROUGHOUT THE EVENING HOURS.

STRONG THUNDERSTORMS WILL BEGIN TO FORM AFTER 2 PM MDT (3 PM CDT)
ACROSS PORTIONS OF EASTERN COLORADO AND NORTHWEST KANSAS.
THUNDERSTORMS WILL INCREASE IN COVERAGE IN THE EVENING AND WILL
SPREAD ACROSS MUCH OF THE AREA. THE PRIMARY THREAT WITH ANY STORM
THAT FORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SMALL THREAT FOR A TORNADO...PRIMARILY EARLY IN THE EVENING...BUT
AS STORMS MERGE TOGETHER THIS THREAT WILL DIMINISH.

SLOW STORM MOVEMENTS WILL ALSO CREATE AREAS OF HEAVY RAIN WITH THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS AN UPPER
TROUGH MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS. THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Aug 31, 7:58 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             11 SSE WALLACE          38.77N 101.51W
08/31/2006  E0.88 INCH       WALLACE            KS   PUBLIC

&&

MWM
Local storm report, Aug 31, 9:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             14 NW LEOTI             38.63N 101.54W
08/31/2006  E2.00 INCH       WICHITA            KS   PUBLIC

            HAIL FALLING FOR AN ESTIMATED 45 MINUTES

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:45 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace60 min
Aug 31, 8:31 PM CDTSevere Thunderstorm WarningGLDWichita29 min
Aug 31, 9:01 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Aug 31, 9:13 PM CDTSevere Thunderstorm WarningGLDCheyenne32 min
Aug 31, 9:49 PM CDTSevere Thunderstorm WarningGLDWichita56 min
Aug 31, 11:04 PM CDTSevere Thunderstorm WarningGLDGraham56 min
Aug 31, 11:11 PM CDTSevere Thunderstorm WarningGLDGraham54 min
Sep 1, 12:08 AM CDTFlash Flood WarningGLDGraham3 hr
Sep 1, 3:07 PM CDTFlash Flood WatchGLDWichita6 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.